- The Washington Times - Monday, January 9, 2006

ASSOCIATED PRESS

Vice President Dick Cheney was hospitalized briefly yesterday after medication he was taking for a foot problem led to shortness of breath, his office said.

Mr. Cheney was taken to George Washington University Hospital at 3 a.m. About 41/2 hours later, he headed for home — walking out of the hospital without the use of a cane and carrying coffee and a newspaper. By midafternoon, the vice president was at the White House attending meetings and following his regular schedule, Cheney spokeswoman Lea Anne McBride said.

“He’s feeling well,” she said.

Miss McBride said doctors determined from an unchanged EKG, or electrocardiogram, that the 64-year-old vice president’s shortness of breath was related to anti-inflammatory drugs for his foot, not his history of heart-related problems.

Mr. Cheney has had four heart attacks, none since he became vice president in 2001; quadruple-bypass surgery to clear clogged arteries; two artery-clearing angioplasties; and an operation to implant a pacemaker.

Despite repeated requests for information, it took more than six hours after the vice president left the hospital for his office to provide details on the foot ailment, described as a recurring problem that forced him to use a cane on Friday and was the source of yesterday’s trouble.

Mr. Cheney has been diagnosed as having tendinitis that occasionally causes pain in his left heel. But doctors have different opinions about the occasional inflammation that the vice president experiences in the joint of the big toe of his left foot, Miss McBride said.

Some doctors suggest it could be gout, though Mr. Cheney doesn’t suffer from the intense bouts of discomfort that are the hallmark of the painful condition often associated with rich diets. Other doctors say osteoarthritis is the cause, Miss McBride said. A medical statement in 2000 said Mr. Cheney has had several minor episodes of gout of the foot.

Aides never would say which medication the vice president had been taking for the pain.

But a side effect of commonly used anti-inflammatory drugs — both over-the-counter and prescription — is fluid retention, which can cause swelling and shortness of breath and strain the heart muscle.

LOAD COMMENTS ()

 

Click to Read More

Click to Hide